Hail, Woodbury
- When
- August 22, 7:24 AM CST
- Where
- Woodbury County, Sergeant Bluff
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -96.350
Thunderstorms produced large hail and flash flood producing heavy rain from near Sioux City to Storm Lake in northwest Iowa during the morning of August 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and flash flood producing heavy rain from near Sioux City to Storm Lake in northwest Iowa during the morning of August 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 2:30 AM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT WED AUG 22 2007
.DISCUSSION...
LOOKS LIKE ANOTHER ROUND OF TSTMS WILL GET GOING THIS MRNG...SLWLY
AT FIRST BUT MORE STGLY BY THIS AFTN. WDSPRD ACTVTY SE TO SCT NW
LOOKS GOOD FOR TNGT. WHILE MODELS HAVE BEEN KNOWN TO BE TOO FAR N AT
TIMES IN RAINFALL POTENTL...AND CERTAINLY SOME OF THE SMALL SCALE
MAX CAN BE SUSPECT...THINK HERE THAT THEY ARE GNLY ON THE RIGH
TRACK. APPCHG SHRTWV SHUD GIVE A DECENT PUSH NWD TO LIFT BY LATE TDA
AND TNGT. COMBINE THAT WITH OBVIOUSLY HI MOISTURE CONTENT AND
STEADILY INCREASING INSTBLTY PUSHING NWD AHD OF SHRTWV...THE DOSWELL
STYLE INGREDIENTS FOR HVY RAIN SEEM THERE FOR SERN PART OF FCST
AREA. THINK QPF GUIDNCE MAY BE A LTL TO OFAR S THO WILL CONCEDE THAT
FCST AND POTENTIAL ARE A LTL BIT DIFFRNT ANIMALS. FLASH FLOOD WATCH
AREA WILL COVER MAINLY SOAKED AREAS WHERE THE HEAVIEST RAIN IS
EXPECTED. THAT IS MOST OF NWRN IA INTO SERN PART OF SWRN MN...WWD
ALG MO RVR TO BON HOMME CO WHICH WAS HIT YSTDY BE HVY RAIN. FSD AREA
CUD HAVE BEEN INCLUDED BUT WILL HOLD OFF FOR NOW AS WE HAVE BEEN
MISSING OUT ON THE WORST.
TIMING OF ACTVTY IN A LTL QSTN. CURRENTLY THINKING STORMS WILL
INCREASE STEADILY ALONG AND N OF MO RVR DURG TDA AND PUSH SLWLY
N/NE. ACTVTY SHUD BCM WDSPRD SERN PART OF FCST AREA THIS EVE AND
CONT THRU TNGT. GREATEST POTENTIAL FOR THE WORST SOAKED ERN ZNS FROM
MWM SWD TO AND S OF SPW SHUD BE MAINLY LATE TNGT...ESPLY NRN PART OF
THIS AREA. IF THE DECENT HVY RAIN DVLPS THERE IS A POTENTIAL FOR A
LOT MORE THAN A LTL BIT OF WATER OVER ROADS.
WIL LKEEP THE SLOW TAILING OFF OF ACTVTY THU FOR NOW...THO IF SHRTWV
STRENGTHENS ENUF THERE CUD BE A QUICKER DCRS. ANOTHER SHOT PSDBLY
LATE THU NGT AND FRI. WHILE OUR CURRENT FCST MAY BE UNDERDOING THIS
A LTL...AGAIN FCST AND POTENTIAL ARE NOT THE SAME SO WILL KEEP
CURRENT FCST FOR NOW...GOING WITH MENTN JUST IN THE SRN FCST AREA
AND KEEPING MENTION TO CHC AT MOST. PASSAGE OF THIS SYS SHUD LEAD TO
A DRY WEEKEND AS WE HAVE IN FCST FOR NOW SO WILL NOT CHANGE. NO
CHANGE ALSO IN WARMUP SUN AND MON WITH CHC TSTMS TUE, GFS SUGGESTS
THINGS CUD MOVE A LTL FASTER WITH A BETETR COOLDOWN BY END OF
PD...BUT MODELS SOLNS THAT FAR AHD ARE LIKELY TO BE CHANGING BACK
AND FORTH A FEW TIMES.
ON TEMPS...ABV MENTION WARMUP IS IN REFERENCE/COMPARISON TO TEMPS
ESPLY HIGHS GOING FAIRLY COOL FOR A FEW DAYS...FIRST DUE TO CLDS AND
PCN THREAT THEN TO ACTUAL COOLER AIR MOBING IN LATER THIS WEEK.
&&
.AVIATION...
VISIBILITIES ARE HAMPERED SOME THIS MORNING WITH LIGHT SURFACE FLOW
AND LINGERING MOISTURE NEAR THE SURFACE. EXPECT MUCH OF THE FOG TO
BE CONFINED TO AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY.
WIDESPREAD MVFR VISIBILITIES WITH LOCALIZED IFR CONDITIONS ARE
EXPECTED TO IMPROVE AFTER 13Z THIS MORNING. A STATIONARY BOUNDARY
EXTENDING FROM NORTHEASTERN NEBRASKA INTO NORTH CENTRAL IOWA WILL
BECOME THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING AREAS OF HEAVY RAINFALL
THIS AFTERNOON INTO THIS EVENING
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR IAZ002-003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR MNZ080-081-089-090.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR SDZ068-069.
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR SDZ070-071.
&&
WILLIAMS/BTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 535 AM CDT WED AUG 22 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 535 AM CDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 90. HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE OVER THE FAR SOUTHEASTERN PART OF THE AREA...INCLUDING SIOUX CITY AND STORM LAKE IOWA. FLOODING... THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WITH THE HEAVIEST RAIN POTENTIAL SOUTHEAST OF A WORTHINGTON MINNESOTA TO SPRINGFIELD SOUTH DAKOTA LINE. BECAUSE THE GROUND IS ALREADY SATURATED... ADDITIONAL FLASH FLOODING WILL BE LIKELY WITH ANY HEAVY RAINFALL. THE HEAVY RAIN MAY AGGRAVATE CURRENT FLOODING ON THE LITTLE SIOUX RIVER NEAR MILFORD IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY DURING THE DAY IN PART OF NORTHWEST IOWA FROM SIOUX CITY TO SPENCER AND SOUTHEAST. OTHERWISE...NON SEVERE THUNDERSTORMS ARE EXPECTED TO DECREASE FROM THE NORTHWEST THURSDAY. A FEW THUNDERSTORMS MAY LINGER THURSDAY NIGHT AND FRIDAY ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 12 NOON && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 S LAKE ANDES 43.14N 98.54W
08/21/2007 E0.88 INCH CHARLES MIX SD LAW ENFORCEMENT
HAIL REPORT WAS 1.5 MILES SOUTH OF LAKE ANDES
0535 PM HAIL 6 S ARMOUR 43.23N 98.34W
08/21/2007 E0.88 INCH CHARLES MIX SD LAW ENFORCEMENT
0540 PM HAIL WAGNER 43.08N 98.30W
08/21/2007 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
0542 PM HAIL 1 W WAGNER 43.08N 98.32W
08/21/2007 E1.75 INCH CHARLES MIX SD LAW ENFORCEMENT
0546 PM HAIL WAGNER 43.08N 98.30W
08/21/2007 E2.50 INCH CHARLES MIX SD LAW ENFORCEMENT
0555 PM HAIL DANTE 43.04N 98.19W
08/21/2007 E2.75 INCH CHARLES MIX SD PUBLIC
0559 PM HAIL AVON 43.01N 98.06W
08/21/2007 E1.75 INCH BON HOMME SD PUBLIC
0600 PM HAIL 1 S DANTE 43.03N 98.19W
08/21/2007 E4.25 INCH CHARLES MIX SD TRAINED SPOTTER
BROKEN WINDOWS IN SPOTTERS CAR.
0603 PM HAIL 4 NW DELMONT 43.31N 98.22W
08/21/2007 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
0610 PM HAIL DANTE 43.04N 98.19W
08/21/2007 E4.25 INCH CHARLES MIX SD TRAINED SPOTTER
FEW HAILSTONES LARGER THAN SOFTBALLS BUT EXACT SIZE
UNKNOWN.
0613 PM HAIL 9 NE ARMOUR 43.41N 98.22W
08/21/2007 E1.75 INCH DOUGLAS SD TRAINED SPOTTER
0622 PM HAIL 16 W TYNDALL 42.99N 98.18W
08/21/2007 E1.00 INCH CHARLES MIX SD PUBLIC
WIND GUSTS TO 50 MPH ACCOMPANIED THE HAIL.
0640 PM HAIL 5 E MARTY 42.99N 98.33W
08/21/2007 E0.88 INCH CHARLES MIX SD PUBLIC
0729 PM HAIL 8 W YANKTON 42.89N 97.55W
08/21/2007 E1.75 INCH YANKTON SD LAW ENFORCEMENT
0731 PM HAIL YANKTON 42.89N 97.39W
08/21/2007 E0.88 INCH YANKTON SD TRAINED SPOTTER
0740 PM HAIL YANKTON 42.89N 97.39W
08/21/2007 E0.25 INCH YANKTON SD AMATEUR RADIO
PEA SIZE HAIL IN YANTON FOR 10 MINUTES.
0749 PM HAIL 1 W GAYVILLE 42.89N 97.19W
08/21/2007 E1.00 INCH YANKTON SD EMERGENCY MNGR
0805 PM HAIL 1 E SIOUX CITY 42.50N 96.37W
08/21/2007 E0.75 INCH WOODBURY IA EMERGENCY MNGR
SOFT HAIL.
0815 PM HAIL 3 S VERMILLION 42.74N 96.93W
08/21/2007 E1.00 INCH CLAY SD LAW ENFORCEMENT
0830 PM FLASH FLOOD MERIDEN 42.79N 95.63W
08/21/2007 CHEROKEE IA TRAINED SPOTTER
4.5 INCHES OF RAIN IS SHORT AMOUNT OF TIME...DITCHES FULL
AROUND MERIDEN. ALSO STEET FLOODING AND SEWERS BACKING UP
IN CHEROKEE.
1005 PM HAIL WASHTA 42.58N 95.72W
08/21/2007 E0.88 INCH CHEROKEE IA LAW ENFORCEMENT
1250 AM HAIL WEBB 42.95N 95.01W
08/22/2007 E1.00 INCH CLAY IA TRAINED SPOTTER
&&
DMORINThe Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 13:24 UTC.
5 hail, 2 flash flood. Local standard time, as filed.
Heavy rain caused flash flooding of streets, yards, and ditches.
Large hail dented vehicles. The amount of damage was not known.
Large hail covered the ground.
Heavy rain caused flooding of numerous streets in the town of Storm Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55743, 55744, 55746, 55747, 55748, 55750, 55751.